Drugs to battle heartburn linked to depression

Joe and Teresa Graedon answer readers’ questions. This week: the side effects of taking proton-pump inhibitors such as Prilosec; information about the injectable cholesterol-lowering drug Repatha; preservative-free eyedrops.

Q: I have taken Prilosec for almost three months. During this time, I have experienced some of the worst days of my life. While on this drug, I am experiencing severe anxiety, nervousness and depression. I feel like I am going nowhere.

I want to stop taking this drug, but the withdrawal is awful. Whenever I don’t take a dose, I get horrible heartburn. Is there a way to get off this medicine?

A: Proton-pump inhibitors are powerful acid-suppressing drugs. They help heal stomach ulcers and can relieve symptoms of GERD (gastroesophageal reflux disease).

Most people assume that PPIs exert their effects only in the stomach. Research suggests, however, that PPIs have effects throughout the body.

Most Read Stories

Unlimited Digital Access. $1 for 4 weeks.

A new study shows that these medications may impact the brain (International Psychogeriatrics, online, Sept. 13, 2017). More than 300 elderly Italians participated in the study, answering questions about their mood, as well as their use of proton-pump inhibitors such as omeprazole (Prilosec). People taking a PPI were about twice as likely as other individuals to report depression or anxiety. The authors conclude: “Use of PPIs might represent a frequent cause of depression in older populations; thus, mood should be routinely assessed in elderly patients on PPIs.”

Stopping a PPI suddenly can trigger rebound hyperacidity. Heartburn symptoms like those you’ve experienced may become more intense. Gradual withdrawal over several weeks or months is a better approach.

Q: There is a strong possibility that my husband and I might need to start taking the new product called Repatha for cholesterol. We have read some disturbing reviews about the side effects of this drug. In addition, the cost is almost prohibitive. Can you please shed some light on this new drug?

A: The injectable drug Repatha (evolocumab) was approved by the Food and Drug Administration in 2015 for people with very high cholesterol that runs in the family. It is supposed to be used with statins or other cholesterol-lowering drugs. Some doctors are beginning to prescribe Repatha for people who can’t tolerate statins, however.

Side effects may include infections of the respiratory…

Read the full article from the Source…

Leave a Reply

Your email address will not be published. Required fields are marked *